Indiana, 2021

Hail in Indiana, December 6, 2021

December 6, 2021 · NWS IND · 1 event in 1 county or zone

which added MLCAPE values around 500 J/kg to the sheared environment; resulting in scattered convective lines across central Indiana during the night of the 5th, which produced a couple reports of small hail and one marginally-severe report over southeastern central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A favorable set-up for early winter severe weather was brought together ahead of an approaching cold front as a strong 850mb low-level jet stream provided ample boundary layer wind shear and 0-1 km storm-relative helicity...the southwesterly flow from a secondary surface wave along the cold front boosted dewpoints to unseasonably high levels in the 50s...which added MLCAPE values around 500 J/kg to the sheared environment; resulting in scattered convective lines across central Indiana during the night of the 5th, which produced a couple reports of small hail and one marginally-severe report over southeastern central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 5, 11:35 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 5, 11:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1135 PM EST Sun Dec 5 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Monday night)
Issued at 336 PM EST Sun Dec 5 2021

An upper trough and associated deep surface low are progressing
across the northern plains and towards the Great Lakes region. This
system is currently pushing a surface cold front eastward over the
area which has brought rain showers and gusty winds to the area.
Southerly winds across the area have been gusting to around 20 kts
this afternoon. These are expected to increase into tonight, to
around 30 to 35 mph, as an upper jet approaches. Central Indiana
will sit within the warm sector for the rest of the day and into the
overnight hours. As of mid afternoon, winds across the area have
become more southerly and will continue to shift southwesterly into
tonight. With the SW flow, WAA is going to continue to increase both
temperatures and dew points, both of which are expected to max out
this evening, after sunset. Models continue to show the best
instability, of around 500 to 700 J/kg, over our southern counties
late this evening. This will allow for isolated to scattered
lightning to be embedded within showers this evening into overnight,
especially for the southern half of the forecast area. At the time
of today's peak heating, shear will looks to be moderate, around 20
to 30 kts, but higher shear might not get a chance to coincide with
the better instability and showers, as CAMs show it keeping either
further north or entering the area afterwards. However, conditions
do look favorable for a few stronger downbursts embedded. Will
have to continue to watch mesoanalysis through the rest of the day
as we still can't rule out the chance of isolated severe weather
tonight. Best timing at the moment looks to be between 8 pm and
midnight.

Past midnight, the system will start to weaken but showers will
continue as the front advances throughout the night. Current CAMs
have rain and the cold front exiting to the E by daybreak. In it's
wake, surface high pressure and dry, colder conditions will take
over across the area, persisting through the rest of the period.
Tight pressure gradients on the backside of the low will keep winds
breezy through much of the day Monday, finally dropping off tomorrow
night. Tomorrow's high will be early in the day as temperatures
slowly drop throughout the day. By tomorrow night, much colder
temperatures will take over with overnight lows expected to drop to
the upper teens to mid 20s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 336 PM EST Sun Dec 5 2021

...Snow possible Tuesday night, then moderating temperatures and
rain chances...

The long period will start off cold as displayed on the 48 hour 850
millibar temperature 5 to 10 degrees below zero Celsius progs. The
culprit will be strong Canadian high pressure over the area. With
the early morning to start off in the teens, temperatures over all
except but perhaps far southern locales will not even reach
freezing. With a cold front southeast of the area and another low
level low pressure system over the Gulf states, low level moisture
will be lacking. However, approaching northern Plains trough and
overrunning will provide a brief window would not rule out a light
accumulating snow over mainly south central Indiana. That said, with
the bulk of the moisture to the south of the Ohio River, will only
hold on to a slight chance Tuesday night.

As Canadian high pressure shifts to the Appalachians, southerly flow
will allow for moderating temperatures to start Wednesday and by
Thursday afternoon temperatures will return to the 40s, as a warm
front moves through, with even warmer temperatures in store by
Friday with 60 plus degrees possible over south central sections.

Could see a rain shower or two Thursday with the warm front. Better
chances of rain will arrive this weekend as a cold front approaches
from the northwest and a long wave trough induces a wave that will
move along it. This will slow the front down and allow for continued
moist Gulf inflow. Confidence in when the rain will diminish and end
is low but lower PoPs next Sunday look ok. Snow could briefly mix in
at the onset Thursday and late in the weekend as the colder air
returns in the wake of the cold front.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1135 PM EST Sun Dec 5 2021

IMPACTS:

- IFR to MVFR ceilings will continue for the next few hours with
embedded thunder
- Gusty winds through late Monday

Discussion: Convection has expanded rapidly since about 02Z ahead of
the approaching cold front from the southern Plains northeast into
the Ohio Valley. The front will move across the region over the next
few hours. Expect rain with embedded thunder at all terminals except
KLAF until the front pushes through overnight.

The front and rain will quickly shift east of the area prior to
daybreak Monday. Even as high pressure builds in on MOnday...
lingering wraparound moisture will generate a broken stratocu deck
into the afternoon before clearing Monday evening. S/SW winds will
veer to W/NW with the frontal passage. With stronger cold advection
and a lingering tight surface pressure gradient on Monday...gusts
will continue to peak near 30kts for most of the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...KH
Long Term...MK
Aviation...Ryan
Hazardous weather outlook, Dec 5, 4:06 PM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
406 PM EST Sun Dec 5 2021

INZ021-028>031-035>049-051>057-060>065-067>072-062115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
406 PM EST Sun Dec 5 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Rain showers continue into tonight and will likely contain some
embedded thunderstorms, especially south of Indianapolis. Some
stronger winds may occur within storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance of snow exists for all of central Indiana Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jennings

When
December 6, 12:00 AM EST
Where
Jennings County, 1.75 mi WNW of North Vernon Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -85.630

Report obtained via a picture shared on Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988355.